Alert archive / Alaska / Blizzard Watches in 2008
Blizzard Watch 29, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard watch at Dec 16, 2008, 3:33 PM AKST. It took effect at Dec 17, 2008, 6:00 PM AKST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 16, 2008, 3:33 PM AKST (00:33 UTC)
- In effect from
- Dec 17, 2008, 6:00 PM AKST
- Expired
- Dec 17, 2008, 4:41 AM AKST
- In force
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 170033 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 333 PM AKST TUE DEC 16 2008 AKZ187-171345- /X.NEW.PAFC.BZ.A.0029.081218T0300Z-081218T2100Z/ CENTRAL ALEUTIANS- INCLUDING THE CITY OF...ATKA AND ADAK 333 PM AKST TUE DEC 16 2008 ...BLIZZARD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING. A LOW WEST OF ADAK WILL STRENGTHEN TONIGHT AND WEDNESDAY AS IT MOVES TO NEAR ATKA. NORTH TO NORTHWEST WINDS WILL INCREASE DURING THE DAY WEDNESDAY TO 40 TO 55 MPH WITH GUSTS TO 65 MPH BY WEDNESDAY EVENING AND PERSIST THROUGH THRUSDAY MORNING. SURFACE TEMPERATURES WILL ALSO GRADUALLY FALL ON WEDNESDAY AS COLDER AIR MOVES IN FROM THE NORTH. MEANWHILE...SNOWFALL WILL INTENSIFY DURING THE DAY WEDNESDAY AS THE LOW STRENGTHENS TO THE EAST. THE COMBINATION OF SNOW AND STRONG WINDS HAS THE POTENTIAL TO PRODUCE BLIZZARD CONDITIONS ACROSS THE CENTRAL ALEUTIANS WEDNESDAY EVENING THROUGH THURSDAY MORNING. CONDITIONS ARE EXPECTED TO IMPROVE DURING THE DAY THURSDAY AS THE LOW MOVES OFF TO THE EAST. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
1 follow-up statement
000 WWAK42 PAFC 171341 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 441 AM AKST WED DEC 17 2008 AKZ187-180130- /X.UPG.PAFC.BZ.A.0029.081218T0300Z-081218T2100Z/ /X.NEW.PAFC.BZ.W.0054.081218T0300Z-081218T1500Z/ CENTRAL ALEUTIANS- INCLUDING THE CITY OF...ATKA AND ADAK 441 AM AKST WED DEC 17 2008 ...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM AKST THURSDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM AKST THURSDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A LOW NORTHEAST OF ADAK WILL RAPIDLY STRENGTHEN TODAY AS IT MOVES SLOWLY SOUTH ACROSS THE ALEUTIAN ISLANDS AND INTO THE NORTH PACIFIC OCEAN. NORTH TO NORTHWEST WINDS WILL INCREASE THIS AFTERNOON AND EVENING TO 40 TO 55 MPH WITH GUSTS TO 65 MPH LIKELY BY THIS EVENING. SURFACE TEMPERATURES WILL REMAIN STEADY OR SLOWLY FALL THROUGHOUT THE DAY TODAY AS COLDER AIR MOVES IN FROM THE NORTH AND WEST. SNOWFALL WILL INTENSIFY DURING THE DAY TODAY. BY THIS EVENING THE COMBINATION OF SNOW AND STRONG WINDS WILL FREQUENTLY REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS ACROSS THE CENTRAL ALEUTIANS. CONDITIONS ARE EXPECTED TO IMPROVE EARLY THURSDAY MORNING AS THE LOW MOVES OFF TO THE SOUTHEAST. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Dec 16, 5:00 AM AKST, 10 hours 33 minutes earlier.
Area forecast discussion, Dec 16, 5:00 AM AKST, 10 hours 33 minutes before
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 500 AM AKST TUE DEC 16 2008 .MODEL DISCUSSION... MODELS ARE IN VERY GOOD AGREEMENT THIS MORNING OUT THROUGH 60 HOURS. THE GFS AND THE ECMWF BEGIN TO DIFFER SOMEWHAT AFTER THAT WITH THE MOVEMENT OF THE NEXT LOW MOVING ALONG THE EASTERN ALEUTIANS AND NEAR KODIAK FRIDAY BUT SOLUTIONS ARE SIMILAR. THE BIGGEST PROBLEM AFTER THAT IS THE MOVEMENT OF THE LOW AND FRONT INTO SOUTHEAST. THE ECMWR HAS SHOWN GOOD MODEL TO MODEL CONSISTENCY THE PAST DAY OR SO AND ALSO FOLLOWS HPC GUIDANCE. SO IN THE SHORT TERM THE NAM/GFS WAS USED OUT TO 60 HOURS FOLLOWED BY THE ECMWF THURSDAY AND BEYOND. .ANALYSIS AND UPPER LEVELS... THE LONG WAVE PATTERN CONSISTS OF RIDGE OF HIGH PRESSURE CENTERED OVER THE STATE WHICH WILL PERSIST THROUGH THE WEEK AND START TO DRIFT OFF TO THE EAST BY THE WEEKEND. A LONG WAVE TROUGH IS LOCATED OVER THE KAMCHATKA PENINSULA EXTENDING DOWN THROUGH THE WESTERN BERING SEA. THIS TROUGH WILL ROTATE EAST AND BE CENTERED OVER THE EASTERN ALEUTIANS BY THURSDAY FORMING A CLOSED UPPER LOW. THE UPPER JET IS SPLIT ONE RIDING OVER THE RIDGE WHILE THE SECOND BRANCH RIDES UNDER THE TROUGH AND INTO THE NORTH PACIFIC AT ABOUT 45N AND THEN UP OVER RIDGE BY WEDNESDAY NIGHT RESULTING IN THE SPIN UP OF A SURFACE LOW OVER THE CENTRAL ALEUTIANS MID WEEK. THE SURFACE LOW IS EXPECTED TO MOVE NEAR KODIAK BY FRIDAY. .SHORT TERM FORECAST... SOUTH CENTRAL ALASKA... AREAS OF FOG WILL CONTINUE TO PERSIST THIS MORNING FROM THE ANCHORAGE BOWL AND DOWN ALONG COOK INLET EXPECT SOME BREAK FROM THE FOG TODAY BUT IT WILL RETURN AGAIN TONIGHT. ELSEWHERE CLEAR SKIES WILL CONTINUE. AS THE HIGH SHIFTS TO THE EAST AND THE UPPER FLOW BECOMES SOUTHWESTERLY...CLOUDS WILL INCREASE OVER SOUTHCENTRAL AND WE COULD SEE A CHANCE OF SOME PRECIPITATION BY WEDNESDAY OTHERWISE EXPECT MOSTLY DRY CONDITIONS AND TEMPERATURES WARMING SOME. SOUTHWEST... A PUSH OF WARM AIR AND MOISTURE MOVE UP ALONG THE WEST COAST AND BRISTOL BAY TODAY. EXPECT INCREASING CLOUDS TODAY. PRECIPITATION SHOULD BEGIN ALONG THE COAST LATE THIS AFTERNOON OR EVENING WITH A RAIN AND SNOW MIX MAINLY ALONG THE COASTAL AREAS AND ALL SNOW INLAND. AREAS OF MORNING FOG AND MOSTLY CLEAR SKIS OVER THE KUSKOKWIM VALLEY TODAY WITH INCREASING CLOUDS THIS EVENING AND A CHANCE OF SNOW TONIGHT WITH LIKELY AREAS OF SNOW ON WEDNESDAY. ALEUTIANS/ALASKA PENINSULA/BERING SEA... A LOW WILL PASS OVER THE EASTERN ALEUTIANS TODAY BRINGING ALONG A LOT OF WARM AIR WITH IT TODAY...EXPECT RAIN TO CONTINUE FALLING OVER THE ALASKA PENINSULA AND DUTCH HARBOR AREA AND ALSO PUSHING UP OVER THE PRIBILOFS. OUT WEST THE OLD FRONT ALONG THE WESTERN ALEUTIANS HAS STALLED AND WINDS AHEAD OF IT HAVE DIMINISHED TO GALES. A LOW WILL DEVELOP ALONG THE OLD FRONTAL ZONE IN THE NORTH PACIFIC AND CROSS THE EASTERN ALEUTIANS TUESDAY AFTERNOON BRING MORE RAIN TO THE ALASKA PENINSULA AND DUTCH HARBOR THROUGH MID WEEK. SNOW SHOWERS WILL PERSIST OVER THE WESTERN ALEUTIANS WITH THE COLD AIR DROPPING DOWN ON THE BACKSIDE OF THESE LOWS. .LONG TERM FORECAST... LOW PRESSURE MOVING ALONG THE EASTERN ALEUTIANS/ALASKA PENINSULA ON THURSDAY WILL MOVE NEAR KODIAK BY FRIDAY NIGHT AND SLOWLY DISSIPATES WHILE A DEVELOPING NORTH PACIFIC LOW ALONG THE ASSOCIATED FRONT WILL MOVE INTO THE SOUTHEAST GULF OF ALASKA BY SATURDAY. HIGH PRESSURE WILL BUILD BACK INTO THE GULF ON SUNDAY. AN INTENSE FRONT WILL MOVE INTO THE WESTERN BERING SEA FRIDAY. A DEVELOPING LOW ALONG THE FRONT WILL MOVE INTO THE CENTRAL BERING SEA FORMING A BROAD AREA OF LOW PRESSURE OVER THE BERING BY SUNDAY WHICH WILL CONTINUE TO DRIFT NORTH AND OUT OF THE AREA BY TUESDAY. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...NONE. MARINE...GALES 160 172 175 176 179 180. FIRE WEATHER...NONE. DEC 08
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 4:00 PM AKST | Gale Warning | AFC | 24 hr | |
| Dec 16, 4:00 PM AKST | Small Craft Advisory | AFC | 60 hr | |
| Dec 16, 4:00 PM AKST | Small Craft Advisory | AFC | ||
| Dec 16, 4:00 PM AKST | Storm Warning | AFC | 48 hr | |
| Dec 16, 5:05 PM AKST | Gale Warning | AFC | 11 hr | |
| Dec 16, 6:40 PM AKST | Dense Fog Advisory | AFC | 14 hr | |
| Dec 16, 9:35 PM AKST | Small Craft Advisory | AFC | 6 hr | |
| Dec 17, 4:00 AM AKST | Small Craft Advisory | AFC | 4 days | |
| Dec 17, 4:00 AM AKST | Small Craft Advisory | AFC | 12 hr | |
| Dec 17, 4:41 AM AKST | Blizzard Warning | AFC | 35 hr | |
| Dec 17, 4:50 AM AKST | Small Craft Advisory | AFC | 23 hr |
Nearby
Blizzard Watches in Alaska, 2008Every blizzard watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.